Missouri, 2011

Hail in Missouri, April 14, 2011

April 14, 2011 · NWS SGF · 3 events in 1 county or zone

Strong to severe thunderstorms, which had produced tornadoes in Oklahoma, moved into extreme southwest Missouri producing reports of hail and wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe thunderstorms, which had produced tornadoes in Oklahoma, moved into extreme southwest Missouri producing reports of hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 14, 7:20 PM CST, 21 minutes earlier.

Area forecast discussion, Apr 14, 7:20 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 PM CDT THU APR 14 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...
/ISSUED 810 PM CDT THU APR 14 2011/

STORMS ARE PUSHING INTO THE WESTERN PORTIONS OF THE FORECAST AREA
EARLY THIS EVENING. HOWEVER...THEY HAVE WEAKENED AS THEY PUSHED
INTO THE AREA. THIS IS DUE TO WEAKER INSTABILITY BEING IN PLACE
ACROSS THE AREA. HOWEVER...THE STORMS ACROSS NORTHEAST OKLAHOMA
WILL HAVE TO BE WATCHED AS THEY PUSH INTO THE AREA. A FEW WILL
LIKELY REMAIN STRONG TO SEVERE BEFORE THEY WEAKEN IN THE AREA OF
LESS INSTABILITY. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY RISK...HOWEVER DUE TO THE STRONG WIND SHEAR AND THE
DISCRETE NATURE OF THESE STORMS A TORNADO RISK WILL REMAIN
POSSIBLE ACROSS FAR SOUTHWEST MISSOURI EARLY THIS EVENING.

WITH THE STORMS MOVING TO THE NORTH/NORTHEAST WILL HAVE TO WATCH
FOR TRAINING OF STORMS AND LOCALIZED FLASH FLOOD RISK ACROSS
EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI THIS EVENING.

LATE THIS EVENING INTO THE OVERNIGHT HOURS INSTABILITY IS
EXPECTED TO INCREASE ACROSS THE AREA AS HEIGHT FALLS FROM THE
UPPER LEVEL LOW SPREAD OVER THE AREA. ALSO...THE LOW LEVEL JET
SHOULD INCREASE OUT OF THE SOUTH WHICH WILL LIKELY INCREASE LOW
LEVEL MOISTURE ALSO HELPING TO INCREASE LOW LEVEL INSTABILITY.
WOULD NOT BE SURPRISED TO SEE INSTABILITY INCREASE THROUGH THE
OVERNIGHT PERIODS WITH THE STRONGEST OCCURRING ACROSS SOUTHERN
MISSOURI...WITH MLCAPE VALUES OF 500 TO 1500 J/KG EXPECTED
OVERNIGHT. WILL HAVE TO WATCH FOR A LINE OF STORMS DEVELOPING...BUT
WITH LARGE SCALE ASCENT WILL ALSO HAVE TO WATCH FOR THE STORMS
REMAINING MORE DISCRETE. WITH THE STRONG WIND SHEAR IN PLACE ALL
MODES OF SEVERE WEATHER WILL BE POSSIBLE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY RISK...WITH ISOLATED TORNADOES
POSSIBLE.

WISE

&&

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE WILL CONTINUE TO DEAL WITH
SEVERE WEATHER POTENTIAL THIS EVENING INTO FRIDAY MORNING.

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

CURRENTLY...CLOSED UPPER LEVEL LOW HAS PUSHED INTO WESTERN KANSAS
THIS AFTERNOON WITH THE ASSOCIATED SURFACE LOW LIFTING NORTH ACROSS
CENTRAL KANSAS. A DRY LINE EXTENDS TO THE SOUTH FROM THE AREA OF
LOW PRESSURE THROUGH CENTRAL OKLAHOMA INTO SOUTHERN TEXAS. STORMS
HAVE DEVELOPED NORTH OF THE LOW PRESSURE AND WILL CONTINUE TO PUSH
NORTH INTO NEBRASKA AND NOT AFFECT THE AREA.

AHEAD OF THIS SYSTEM STRONG MOISTURE ADVECTION IS UNDER WAY WITH
DEWPOINTS IN THE MID 50S INTO NORTHERN KANSAS...WITH LOW TO MID 60
DEWPOINTS PUSHING INTO CENTRAL OKLAHOMA. INSTABILITY IS INCREASING
ACROSS OKLAHOMA WITH MLCAPES OF 1500 TO 2500 J/KG. THE CAP IS
REALLY WEAKENING ACROSS OKLAHOMA AS HEIGHT FALLS SPREAD OVER THE
AREA AHEAD OF THE UPPER LEVEL LOW. EXPECT RAPID STORM DEVELOPING
ACROSS SOUTH CENTRAL KANSAS TO THE SOUTH THROUGH CENTRAL OKLAHOMA
INTO NORTH TEXAS BETWEEN 3 AND 5 PM. VERY STRONG WIND SHEAR AND
THE WIND FIELDS WOULD SUPPORT DISCRETE SUPERCELLS DEVELOPING AS A
BROKEN LINE AHEAD OF THE DRY LINE. THE STORM MOVEMENT OF THIS
ACTIVITY WILL BE TO THE NORTHEAST...WITH THE LINE MOVING TO THE
EAST.

INSTABILITY WILL CONTINUE TO INCREASE TO THE EAST INTO EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THIS EVENING AS MOISTURE
CONTINUES TO SPREAD NORTH INTO THE AREA. EXPECT THE ACTIVITY ACROSS
OKLAHOMA TO BEGIN TO SPREAD INTO EXTREME SOUTHEAST KANSAS AND FAR
SOUTHWEST MISSOURI OR ALONG AND SOUTHWEST OF A NEVADA TO
CASSVILLE LINE BETWEEN 6 AND 9 PM THIS EVENING WITH THE WIND
FIELDS CONTINUING TO SUPPORT THE SUPERCELLULAR STORM MODE. ALL
STORM MODES WILL BE POSSIBLE INCLUDING THE POTENTIAL FOR
TORNADOES. VERY STEEP LAPSE RATES AND SIGNIFICANT INSTABILITY IN
THE HAIL GROWTH ZONE...WITH VERY LARGE HAIL UP TO THE SIZE OF
BASEBALLS POSSIBLE.

LATER THIS EVENING INTO THE OVERNIGHT HOURS IF AN OUTFLOW BOUNDARY
CAN DEVELOP WOULD EXPECT THE STORMS TO BECOME MORE LINEAR ALONG
THIS BOUNDARY. DO NOT FEEL THE DRY LINE WILL PUSH EAST SLOW
ENOUGH THAT THE STORMS SHOULD REMAIN NORTH OF IT. HOWEVER...WOULD
NOT RULE OUT SOME DISCRETE CELLS REMAINING POSSIBLE ACROSS SOUTHERN
MISSOURI INTO THE OVERNIGHT. IF A LINE DOES DEVELOP...LOW LEVEL
WIND FIELDS WOULD INDICATE A LINE OF STORMS REMAINING IN BALANCE
AND PUSHING ACROSS THE ENTIRE AREA. ONCE THIS OCCURS THE STORM
MODE WILL TRANSITION TO MORE OF A DAMAGING WIND RISK...HOWEVER
ISOLATED TORNADOES AND LARGE HAIL WILL REMAIN POSSIBLE WITHIN THE
LINE AND WITH ANY STORMS AHEAD OF THE LINE MAINLY ACROSS SOUTHERN
MISSOURI AS STRONG WIND SHEAR WILL REMAIN OVER THE AREA.
HOWEVER...IF A LINE DOES NOT DEVELOP...STORMS MAY WEAKEN OVERNIGHT
AS THEY APPROACH THE HIGHWAY 65 CORRIDOR...BUT COULD INTENSIFY AS
THEY PUSH INTO THE EASTERN OZARKS AS MOISTURE CONTINUES TO STREAM
NORTH INTO THESE AREAS OVERNIGHT.

THERE WILL ALSO BE THE RISK FOR HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING MAINLY ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
ESPECIALLY WHERE ANY TRAINING OF STORMS CAN OCCUR.

EXPECT THE STORMS TO PUSH EAST OF THE AREA EARLY FRIDAY MORNING.
THERE WILL REMAIN A WIND THREAT INTO FRIDAY MORNING. THESE STORMS
WILL OUTRUN THE DRY LINE...WITH THE DRY LINE SLOWLY PUSHING
ACROSS THE AREA TONIGHT INTO FRIDAY MORNING. WILL HAVE WATCH WHERE
THE DRY LINE LINE WILL BE LATE FRIDAY MORNING INTO THE EARLY
AFTERNOON...AS STORMS SHOULD DEVELOP ALONG IT AS INSTABILITY
INCREASES ACROSS THE AREA. THEREFORE...THERE WILL BE THE POTENTIAL
FOR STRONG TO SEVERE STORMS MAINLY EAST OF HIGHWAY 63 FRIDAY
MORNING INTO THE EARLY AFTERNOON HOURS...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY RISK. THIS ACTIVITY SHOULD QUICKLY PUSH
OFF TO THE EAST OF THE AREA AFTER IT DEVELOPS.

THE UPPER LEVEL LOW WILL SLOWLY PUSH THROUGH THE AREA INTO
SATURDAY...WITH WRAP AROUND RAIN POSSIBLE INTO SATURDAY MORNING.
COLDER AIR WILL SPREAD INTO THE AREA BEHIND THIS SYSTEM WITH LOWS
IN THE MID TO UPPER 30S POSSIBLE FRIDAY NIGHT.

WISE

LONG TERM (SUNDAY THROUGH THURSDAY)...

ZONAL PATTERN IS EXPECTED TO SET UP THROUGH THE PERIOD WITH MODELS
DEPICTING MANY CHANCES OF CONVECTION IN THE MONDAY THROUGH THURSDAY
TIMEFRAME.  THE MOST SIGNIFICANT SHORTWAVE LOOKS TO ARRIVE IN THE
TUESDAY INTO WEDNESDAY TIMEFRAME WHERE WE HAVE PLACED THE HIGHEST
POPS FOR NOW.

&&

.AVIATION...

FOR THE 00Z KSGF...KJLN AND KBBG TAFS...A LINE OF STORMS CONTINUES
TO PUSH ACROSS NORTHEASTERN KANSAS TO THE SOUTH INTO NORTHERN
TEXAS EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS WILL AFFECT
THE KJLN SITES AT THE BEGINNING OF THE TAF PERIOD WITH STRONG TO
SEVERE STORMS POSSIBLE EARLY THIS EVENING. THE STORMS SHOULD THEN
SPREAD EAST TOWARDS THE KSGF AND KBBG TAF SITES LATER THIS EVENING
INTO THE OVERNIGHT HOURS. GUSTY WINDS AND MVFR AND POSSIBILITY IFR
CONDITIONS WILL BE POSSIBLE WITH ANY THUNDERSTORMS. BEHIND THE
STORMS CEILINGS SHOULD FALL INTO THE MVFR RANGE. BESIDE THE
THUNDERSTORMS STRONG AND GUSTY SOUTH TO SOUTHEAST WINDS WILL BE
POSSIBLE THIS EVENING.

CEILINGS SHOULD THEN IMPROVE FRIDAY MORNING WITH GUSTY SOUTHWEST
WINDS EXPECTED INTO THE AFTERNOON HOURS.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 14, 4:55 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT THU APR 14 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-152300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
555 PM CDT THU APR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT LARGE HAIL RISK.
  ELEVATED TORNADO RISK.
  ELEVATED DAMAGING THUNDERSTORM WIND RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED FLOODING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

 SUPERCELL THUNDERSTORMS WILL TRACK OUT OF KANSAS AND OKLAHOMA INTO
 EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THIS EVENING
 AHEAD OF AN ADVANCING DRY LINE. THE STORMS WILL REACH THE KANSAS
 MISSOURI BORDER AROUND 8 PM...AND THE HIGHWAY 65 CORRIDOR AROUND
 11 PM. THE GREATEST RISK OF SEVERE WEATHER THIS EVENING WILL BE
 WEST OF HIGHWAY 65...AND ESPECIALLY WEST OF A LINE FROM CASSVILLE
 TO SCHELL CITY. HAIL UP TO THE SIZE OF BASEBALLS WILL BE
 POSSIBLE THIS EVENING. DAMAGING STRAIGHT LINE WINDS OVER 60 MPH
 WILL ALSO BE POSSIBLE. AN ELEVATED THREAT FOR TORNADOES WILL ALSO
 EXIST ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS.

  THE SEVERE WEATHER THREAT WILL THEN SHIFT TO THE EAST
  ACROSS THE REMAINDER OF THE OUTLOOK AREA LATE THIS EVENING
  AND OVERNIGHT. THE MAIN SEVERE WEATHER THREAT MAY BECOME
  DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AS STORMS CONGEAL INTO
  A LINE. ISOLATED TORNADOES AND LARGE HAIL WILL ALSO REMAIN
  POSSIBLE ACROSS SOUTHERN MISSOURI AS WIND SHEAR CONTINUES TO
  INCREASE.

  IN ADDITION TO THE SEVERE WEATHER THREAT...HEAVY RAINFALL
  WILL ALSO BE POSSIBLE WITH A LOCALIZED FLASH FLOODING
  THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS MAY LINGER ACROSS CENTRAL AND SOUTH CENTRAL
  MISSOURI FRIDAY MORNING INTO EARLY FRIDAY AFTERNOON. A FEW
  STRONG TO SEVERE STORMS WILL STILL BE POSSIBLE EAST OF A ROLLA
  TO SALEM TO WINONA LINE THROUGH THE EARLY AFTERNOON HOURS ON
  THURSDAY. OTHERWISE...SMALL HAIL AND CLOUD TO GROUND LIGHTNING
  STRIKES WILL BE THE MAIN THREATS WITH ANY STRONGER STORMS.

  NON THUNDERSTORM WIND GUSTS OVER 30 MPH WILL BE POSSIBLE ON
  FRIDAY ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE OUTLOOK
  AREA FROM LATE MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON
  AND ESPECIALLY FROM EARLY TO MID EVENING ACROSS EXTREME
  WESTERN MISSOURI AND SOUTHEAST KANSAS. SPOTTER ACTIVATION
  MAY THEN BE NEEDED LATER THIS EVENING AND OVERNIGHT ACROSS
  THE REMAINDER OF THE MISSOURI OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Apr 14, 4:31 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT THU APR 14 2011

KSZ073-097-101-MOZ066-077-088-093-101-150030-
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...NEVADA...LAMAR...JOPLIN...CARTHAGE...
NEOSHO...ANDERSON...PINEVILLE
531 PM CDT THU APR 14 2011

...STRONG TO SEVERE THUNDERSTORMS TO IMPACT THE REGION THIS EVENING...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING TO THE EAST
ACROSS EASTERN KANSAS AND OKLAHOMA. THESE STORMS HAVE PRODUCED
HAIL TO THE SIZE OF GOLF BALLS AND A FEW CONFIRMED TORNADOES. THE
STORMS ARE MOVING TO THE EAST AT 30 TO 40 MPH. IF THE STORMS
CONTINUE TO DEVELOP TO THE EAST...LOCATIONS IN EXTREME SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI COULD EXPECT STORMS TO IMPACT THE
AREA BETWEEN 7 AND 8PM THIS EVENING.

AS THE STORMS MOVE INTO THE REGION...HAIL TO THE SIZE OF GOLF
BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND TORNADOES WILL ALL
BE POSSIBLE.

HATCH
Special weather statement, Apr 14, 5:52 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT THU APR 14 2011

KSZ073-097-150015-
BOURBON KS-CRAWFORD KS-
652 PM CDT THU APR 14 2011

...SIGNIFICANT WEATHER ALERT FOR CRAWFORD AND SOUTHERN BOURBON
COUNTIES UNTIL 715 PM CDT...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENBUSH...OR 8 MILES WEST OF GIRARD...
MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3783 9508 3783 9462 3741 9462 3733 9494
      3734 9506
TIME...MOT...LOC 2352Z 206DEG 31KT 3756 9497

HATCH

The radar

The Tulsa radar (KINX), 107 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, McDonald

When
April 14, 7:41 PM CST
Where
McDonald County, 1.49 mi SSE of Coy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.650, -94.520

Hail, McDonald

When
April 14, 7:58 PM CST
Where
McDonald County, 0.69 mi N of Goodman
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.740, -94.400

Hail, McDonald

When
April 14, 8:02 PM CST
Where
McDonald County, 1.49 mi NNW of Anderson
Measured
1 in hail
Reported by
Public
Coordinates
36.670, -94.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284497, 284498, 284499.